MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 35 CM, PISTOL GRIP; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 35 CM, PISTOL GRIP; ULTRASONIC SURGICAL DEVICE
Model Number TB-0535PC
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/19/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The evaluation of the event is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Event or Problem Description
It was reported, the ultrasonic probe of the ultrasonic surgical device was broken.The issue was found during initial clinical use for an unspecified therapeutic procedure.There were no reports of patient harm.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the device evaluation and the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.The device was returned for evaluation and the customer's reported issue was not confirmed.However, a reportable malfunction was found during device evaluation.The tissue pad was peeling off.Based on the results of the investigation, a definitive root cause could not be determined.It is likely the tissue pad peeled due to one of the following factors: 1.During the output activation in seal & cut mode, nothing was grasped in between the grasping section and the distal end of the probe (this includes after tissue resection).Therefore, the tissue pad became worn 2.The non-insulated area of the grasping section and the probe came into contact due to wear of the tissue pad.3.The output in seal & cut was activated while the non-insulated area of the grasping section was in contact with the probe.As a result, a contact mark developed.4.A force was applied to the probe to activate the output in seal & cut mode or to grasp tissue.Therefore, cracks developed at the contact mark.5.The probe check was performed with a crack in the probe, resulting in the ultrasonic level error.The following information from the instructions for use pertains to this event: "do not activate output in seal & cut mode while the grasping section is closed without contacting tissue or vessel, or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.When cutting and vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm it is transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation." olympus will continue to monitor field performance for this device.

Brand Name
THUNDERBEAT 5 MM, 35 CM, PISTOL GRIP
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key19048172
Report Number9614641-2024-00850
Device Sequence Number8548484
Product Code GEI
UDI-Device Identifier04953170308659
UDI-Public04953170308659
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K132703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0535PC
Device Lot Number34K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/03/2024
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/20/2024
Supplement Date Received by Manufacturer05/14/2024
Initial Report FDA Received Date04/04/2024
Supplement Report FDA Received Date05/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/14/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown